Alert archive / Rhode Island / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

August 23, 2021Providence County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Aug 23, 2021, 10:09 AM EDT for Providence County, Rhode Island. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 10:09 AM EDT (14:09 UTC)
Expired
Aug 23, 2021, 10:45 AM EDT
In force
36 min
Issued by
NWS Boston/Norton, MA
Hail
0.00 in
Wind
40

County Providence County, RI

The radar

The Boston radar (KBOX), 31 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 2.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS81 KBOX 231409
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
1009 AM EDT Mon Aug 23 2021
 
MAZ005-012-013-017-RIZ001-231445-
Southern Worcester MA-Western Norfolk MA-Northern Bristol MA-
Central Middlesex County MA-Northwest Providence RI-
1009 AM EDT Mon Aug 23 2021

...Developing thunderstorm over portions of northeast Rhode Island 
and adjacent Massachusetts...

At 1006 AM EDT, Doppler radar was tracking a developing thunderstorm 
over Woonsocket, moving north at 15 mph. This storm may produce 
funnel clouds.

HAZARD...Winds to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Woonsocket, Cumberland, Natick, Franklin, North Attleborough,
Milford, Smithfield, Lincoln, Westborough, Grafton, Ashland,
Bellingham, Burrillville, Northbridge, Hopkinton, Holliston,
Uxbridge, Medway, Medfield and North Smithfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor for additional 
information and possible warnings from the National Weather Service.

&&

LAT...LON 4195 7137 4193 7161 4224 7170 4226 7134
TIME...MOT...LOC 1406Z 175DEG 11KT 4202 7150 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Nash

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 23, 7:03 AM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 23, 7:03 AM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
703 AM EDT Mon Aug 23 2021

.SYNOPSIS...
The remnants of Henri move back east across southern New England
today. Renewed flooding is possible along with a few strong to
severe thunderstorms. Hot and humid weather persists next week
with isolated to scattered showers or thunderstorms later in
the week. Cooler conditions return for this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

7am update...

Patchy dense fog this morning is continuing to slowly but surely
improve, but low visibilities will persist at eastern MA
terminals through 8 or 9 am. Forecast is on track.

Previous Discussion...

* Possible renewed flash flooding and a few severe storms with
  an isolated tornado possible

Complicated forecast today. There are some ingredients around
which could lead to renewed flash flooding and a few severe
storms. The tricky part is getting all these together in just
the right way with the right amounts to make things happen.

The greatest concern today is the potential for flash flooding.
It remains very humid across southern New England, and that
does not look to change at any point soon. Whatever is left of
Henri is expected to reverse course today, and head back toward
the coast. This will lead to more rainfall today, mainly across
areas which saw a decent amount of rainfall yesterday. This
could lead to renewed flooding across portions of northern CT
and western MA, and perhaps portions of northern RI. As such,
will continue to the Flood Watch through today.

The other concern is that some of the 00Z guidance suggests
some breaks in the clouds, especially across the eastern half of
southern New England. This could provide more fuel to trigger
thunderstorms, which would locally enhance rainfall. There is
also a decent amount of low level shear/helicity. It is not so
significant where the probability of severe weather is high.
That said, there is an outside shot for a thunderstorm to
organize enough to produce isolated severe weather. Since this
sunshine is not a given, keeping this forecast more on the
conservative side.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
The last of Henri move offshore tonight, bringing an end to
showers from west to east. Expecting a dry day Tuesday.
Remaining quite humid. Increasing heat Tuesday, but probably
not enough to require a Heat Advisory just yet.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...

* Warm and humid through this week; cooler for this weekend

* Dry most of the week; shower chances around Thursday/Friday

Tuesday night through Wednesday...

By Tuesday and Wednesday a building mid level ridge and surface
high pressure will keep things dry. The column dries out
considerably allowing for plenty of sun each day, but lingering
moisture at 850 mb on Tuesday means more diurnal clouds mix in.
The main story of this period (and beyond) will be the heat and
humidity. High temperatures increase to the upper 80s on Tuesday
and low 90s on Wednesday; all with the tropical airmass keeping
dewpoints in the low to mid 70s! This will make it feel
extremely muggy and likely necessitate a Heat Advisory (heat
indices >94 F for 2 days or more) starting Wednesday at the
latest. For now apparent temperatures should stay in the low 90s
Tuesday but if temperatures were to overperform by a few
degrees given westerly/downslope flow, heat headlines could be
necessary as early as Tuesday; this would also kick off a 3 day
heat wave for locations that did hit 90 F. Fortunately we did
not see mass power outages from Henri or this heat wave could
have had even more concerning implications.

Thursday and Friday...

The upper trough and cold front advertised in the guidance the
last few days has slowed down a bit making a very hot and humid
Thursday more certain. 850 mb temps are a bit higher with the
00Z guidance than yesterday (19-20+C) which would give us highs
in the low 90s while we have those oppressive dewpoints hanging
around too. There remains uncertainty on the timing of the front
and rain showers whether its later Thursday or 18-24 hours
later on Friday. Altogether Thursday/Friday stand the best
chance of seeing some unsettled weather before a cooler and
drier airmass moves in for the weekend with highs back in the
70s.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12z update...

IFR/LIFR early this morning, lifting to IFR/MVFR
by 14Z. Some indication that the eastern third of southern New
England goes VFR for a time this afternoon. Conditions drop
back to IFR/LIFR as the remnants of Henri pass through this
evening and overnight. Expecting VFR conditions across all of
southern New England by Tuesday afternoon.

Any showers today and tonight may produce locally heavy rainfall
and reduced visibility. Isolated thunderstorms may become
strong, and produce even heavier rainfall.

KBOS Terminal...High confidence in TAF trends. Moderate
confidence in timing.

KBDL Terminal...High confidence in TAF trends. Moderate
confidence in timing. .

Outlook /Tuesday Night through Friday/...

Tuesday Night through Wednesday Night: VFR.

Thursday: VFR. Slight chance SHRA, isolated TSRA.

Thursday Night: VFR.

Friday: VFR. Slight chance SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

The remnants of Henri move across southern New England today and
tonight. Expecting a westerly flow across all the southern New
England waters Tuesday. Rough seas will linger across the
southern outer coastal waters through Tuesday. Gusts up to 30 kt
possible this afternoon and overnight south of New England,
otherwise wind gusts expected to generally remain less than
20 kt.

Downpours possible with poor visibility. Areas of fog, too. Low
risk for a thunderstorm or two.

/Outlook /Tuesday Night through Friday/...

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft.

Wednesday Night through Thursday Night: Winds less than 25 kt.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through this evening for CTZ002>004.
MA...Flood Watch through this evening for MAZ002>004-008>012.
RI...Flood Watch through this evening for RIZ001>008.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for ANZ231-
     250-251.
     Small Craft Advisory until 8 AM EDT this morning for ANZ235-
     237.
     Small Craft Advisory until 8 PM EDT Tuesday for ANZ254>256.

&&

SYNOPSIS...Belk/BW
NEAR TERM...Belk/BW
SHORT TERM...Belk
LONG TERM...BW
AVIATION...Belk/BW
MARINE...Belk/BW
Hazardous weather outlook, Aug 23, 4:33 AM EDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 AM EDT Mon Aug 23 2021

CTZ002>004-MAZ002>004-008>012-RIZ001>008-240845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
433 AM EDT Mon Aug 23 2021

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ005>007-013>024-026-240845-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
433 AM EDT Mon Aug 23 2021

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-240845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 AM EDT Mon Aug 23 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 23, 9:28 AM EDT, 41 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
928 AM EDT Mon Aug 23 2021

CTZ002-231530-
Hartford CT-
Including the cities of Hartford and Windsor Locks
928 AM EDT Mon Aug 23 2021

...A band of heavy rainfall will impact Hartford County this
morning and early afternoon...

HAZARD... A widespread 2-4 inches of rain fell on Sunday as a
result of Tropical Storm Henri. Additional heavy rainfall is
moving into Hartford County, which may result in pooling water in
flood prone areas.

IMPACT... Localized flooding may occur. Hydroplaning is also
possible as water pools on roadways. Areas impacted include the
City of Hartford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid flooded areas, slow down on wet roadways.

SMITH
Special weather statement, Aug 23, 10:09 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1009 AM EDT Mon Aug 23 2021

MAZ005-012-013-017-RIZ001-231445-
Southern Worcester MA-Western Norfolk MA-Northern Bristol MA-
Central Middlesex County MA-Northwest Providence RI-
1009 AM EDT Mon Aug 23 2021

...Developing thunderstorm over portions of northeast Rhode Island
and adjacent Massachusetts...

At 1006 AM EDT, Doppler radar was tracking a developing thunderstorm
over Woonsocket, moving north at 15 mph. This storm may produce
funnel clouds.

HAZARD...Winds to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woonsocket, Cumberland, Natick, Franklin, North Attleborough,
Milford, Smithfield, Lincoln, Westborough, Grafton, Ashland,
Bellingham, Burrillville, Northbridge, Hopkinton, Holliston,
Uxbridge, Medway, Medfield and North Smithfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4195 7137 4193 7161 4224 7170 4226 7134
TIME...MOT...LOC 1406Z 175DEG 11KT 4202 7150

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Nash

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:30 AM EDTSpecial Weather StatementBOXMiddlesex45 min
Aug 23, 11:45 AM EDTTornado WarningBOXMiddlesex, Worcester45 min
Aug 23, 12:26 PM EDTTornado WarningBOXMiddlesex, Worcester43 min
Aug 23, 1:35 PM EDTTornado WarningBOXMiddlesex, Worcester40 min
Aug 23, 4:15 PM EDTSpecial Weather StatementBOXMiddlesex45 min
Aug 23, 5:19 PM EDTSpecial Weather StatementBOXMiddlesex41 min
Aug 22, 8:45 PM EDTAreal Flood WarningBOXCapitol Planning Region9 hr
Aug 23, 11:52 AM EDTFlash Flood WarningBOXCapitol Planning Region3 hr
Aug 23, 3:36 PM EDTAreal Flood WarningBOXCapitol Planning Region6 hr

Nearby

Special Weather Statements in Rhode Island, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.